Hair Color and Thyroid MedicineQ: Can thyroid medicine affect blond hair color? My hair tends to carry a lot of red therefore not staying a cool blond color.
A: Okay. There are a number of factors that could affect the results of your hair color service in the long term. They could be related to taking thyroid medications (some thyroid medications can cause a discoloration - usually darkening - of the hair) but aren't necessarily connected. They could simply be a matter of the formulation of the color you are using, and the condition of your hair.
If your natural color is a darker shade and as you describe, "tends to carry a lot of red" then the process of lightening the hair and adding a toner to make a "cool blonde color" can get tricky. Some hair colors will hold onto their base tones for a long time during the lightening process and the lighter you make the hair compared to its natural lightness level the more porous you are going to make the hair. This means that the color you add after lightening may fade over time and allow the natural base tone to come through again.
And certainly, the issues in the condition and texture of the hair caused by thyroid disorders will play a factor as well. But I would suggest eliminating the more-cosmetic possible causes first. If you see additional problems after adjusting for the potential cosmetic conflicts (see below) then talk with your doctor about the color discrepancy and ask him or her to advise you. If the particular medication you are on is known to affect hair color, then perhaps there is an alternative medication if the situation is serious enough to merit a prescription change.
If your natural color has a lot of red in it, then I would suggest that going for a "cool blonde" isn't really the optimal choice for you, either. I suggest that when it's time to recolor the hair, look for a red or red-orange based blonde in the lightness level you want. This should help to avoid the color conflicts you're facing.
Hair color and coloring
Signs and symptoms of thyroid disease
Medications with side effects that affect your hair